New Haven police make arrest after dozens of overdoses

Share

Hawk said some people got better with the help of naloxone, an opioid overdose reversal drug, while others didn't.

Police said they arrested a man believed to be connected to at least some of the overdoses. Chief Mark Vendetto, New Haven Fire Department.

Fire, police, and EMS personnel have said they will continue to staff a command post on the New Haven Green in case of further overdoses.

A new report estimated a record 72,000 Americans died past year from drug overdoses, a rise of around 10 percent, the Centres for Disease Control said on Wednesday. Three of the people who overdosed died after taking cocaine that had been laced with fentanyl, over a dozen others were hospitalized.

"Yesterday was extremely, extremely busy, something we haven't seen in quite some time, a lot of people dropping all at the same time", Fontana said.

As was the case on Wednesday, the synthetic drug K2 was suspected. "Let's address it that way", he said.

During the news conference live streamed by WTNH News 8, first responders rushed to treat a nearby victim.

Three arrests have been made in the case, Hartman said, but officials can not say for certain if all three arrested or just one of them are directly responsible for the overdoses. The state Department of Public Health and the Department of Mental Health and Addiction Services have been assisting New Haven officials throughout the day.

"Today's emergency is deeply troubling and illustrative of the very real and serious threat that illicit street drugs pose to health of individuals", Malloy said, according to the Courant. Some individual cigarettes can be purchased for as little as $2.

Fontana said the patients had symptoms of increased heart rates, decreased respiratory rates and a lot of vomiting.

In a warning last month signed by top federal officials, the Food and Drug Administration said synthetic marijuana has become particularly risky because some producers have been adding brodifacoum - a long-acting anticoagulant thought to extend the drug-induced "high".

One patient who was sent to the hospital for a K2 overdose tested positive for fentanyl in a toxicology screen, but that it may have been used separately from the synthetic marijuana, he said.

The overdoses follow a similar outbreak at the same park on July 4, when more than a dozen people were treated.

"It is upsetting", Campbell, the police chief, told a WVIT reporter. "It brought out Yale New Haven Hospital, New Haven Police Department, Fire Department, [American Medical Response]". But he anxious that others may have taken the drug home with them.

Share

Advertisement

© 2015 Leader Call. All Rights reserved.